If dealing with the COVID-19 outbreak and peak flu season are not enough, frontline providers in the ED also need to remain on the lookout for cases of e-cigarette or vaping product use-associated lung injury (EVALI). One big problem is that the symptoms of these illnesses can overlap, making it difficult to distinguish between flu-associated pneumonia and EVALI.
Kaitlyn Works, MD, an emergency physician at Vanderbilt University Medical Center (VUMC) is the lead author of new report detailing how one case of EVALI went unrecognized through several ED visits.1
The case involved a 20-year-old man who was initially diagnosed at a local ED with a viral illness. After failing to improve, he presented to another ED out of state where he was visiting family, and was hospitalized with a diagnosis of bilateral pneumonia. This was confirmed through a CT scan. Despite treatment with IV antibiotics, the patient failed to improve, left the hospital after four days (against medical advice), and returned home.
The patient then presented to the ED at VUMC where he reported that he had tested negative for hepatitis and HIV. Again, the patient started on broad spectrum antibiotics and was admitted to the hospital. At this point, a pulmonary consult was obtained. A detailed history revealed the patient had begun vaping cannabis oil several months prior to his illness, leading to a suspected diagnosis of EVALI.
The diagnosis was confirmed after a bronchoscopy revealed acute lung injury, and subsequent tests ruled out strep and other infectious causes. The patient was placed on steroids and began to improve. He was able to come off oxygen within 48 hours of treatment. While treatment ultimately proved effective in this case, the authors stressed that prompt recognition of EVALI is important because disease severity can worsen rapidly. Further, Works advises taking a detailed social history early.
“It is important to ask about vaping specifically, particularly if the patient has any cardiac or respiratory symptoms,” she tells ED Management. “Unfortunately, simply asking about smoking or drug use is not detailed enough anymore.”
For cases in which patients report they have used vaping products, Works recommends clinicians ask more questions, such as:
- What type of device was used: a vape pen, vape mod (meaning modified), or e-cigarette?
- What type of product was vaped? Did it include only nicotine, THC, CBD oil, or other ingredients?
- What flavor was the liquid?
- Was the product commercially licensed or homemade?
Patients using vaping products that contain THC are more likely to suffer from EVALI, Works reports. “Nearly 80% of the confirmed cases were using these products,” she says.
However, Works also stresses that not all patients with EVALI are necessarily going present with exact same history. “Their symptoms may be based on duration of use, frequency of use, and the type of device used,” she cautions. “As emergency providers, we should assume the worst and rule out all life-threatening causes of our patient’s complaints, and this includes EVALI.”
- Works K, Stack L. E-cigarette or vaping product-use-associated lung injury (EVALI): A case report of a pneumonia mimic with severe leukocytosis and weight loss. JACEP Open 2019:1-3.